Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Wakefield, VA

March 28, 20174 counties in Virginia

NWS Wakefield, VA issued this special weather statement at Mar 28, 2017, 3:21 PM EDT for 4 counties in Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2017, 3:21 PM EDT (19:21 UTC)
Expired
Mar 28, 2017, 4:00 PM EDT
In force
39 min
Issued by
NWS Wakefield, VA

Counties City of Colonial Heights, VA, City of Hopewell, VA, City of Petersburg, VA, Prince George County, VA

The radar

The Norfolk radar (KAKQ), 41 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WWUS81 KAKQ 281921
SPSAKQ

Special Weather Statement
National Weather Service Wakefield VA
321 PM EDT TUE MAR 28 2017

VAZ080-081-514-282000-
Prince George-Dinwiddie-Eastern Chesterfield (Including Col.
Heights)-
321 PM EDT TUE MAR 28 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CHESTERFIELD...PRINCE GEORGE AND NORTHEASTERN DINWIDDIE COUNTIES...
THE CITY OF COLONIAL HEIGHTS...THE CITY OF HOPEWELL AND THE CITY OF
PETERSBURG...

At 319 PM EDT, strong thunderstorms were clustered over Matoaca, or
near Virginia State University, moving east at 30 mph.

Pea size hail is possible with these storms.

Locations impacted include...
Petersburg, Hopewell, Colonial Heights, Virginia State University,
Fort Lee, Chester, Prince George, Matoaca, Burrowsville, Garysville, 
Sutherland, Ettrick, Jordans Point, Taylors Corner.  

Motorists should use extra caution in the vicinity of these storms. 
Be prepared for rapid changes in weather and road conditions. Heavy 
rain could cause ponding of water on roads...and possible minor 
flooding of ditches and poor drainage areas.

Frequent lightning is occurring with these storms. Lightning can 
strike more than 10 miles away from a thunderstorm. Seek a safe 
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.

LAT...LON 3730 7759 3732 7757 3737 7731 3735 7727
      3737 7727 3738 7725 3734 7727 3732 7727
      3731 7725 3732 7723 3730 7714 3731 7709
      3727 7707 3730 7703 3720 7702 3719 7707
      3712 7715 3717 7759
TIME...MOT...LOC 1919Z 272DEG 24KT 3726 7750 

$$

jfoster

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Mar 28, 2:16 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 28, 2:16 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service WAKEFIELD VA
216 PM EDT Tue Mar 28 2017

.SYNOPSIS...
A cold front approaches from the west today and crosses the
region late this afternoon and tonight. High pressure builds in
from the north on Wednesday. The high retreats to the northeast
on Thursday as the next system approaches from the west. A
strong system is expected to impact the region on Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Area of showers with embedded tstms now pivoting NE through the
Peninsula/Middle Peninsula/northern neck and approaching the
mid-upper Bay. Elsewhere, SPC mesoanalysis and lightning trends
suggest there will not be any tstms through at least noon so
have taken mention of storms out of the forecast for the rest of
the morning (though likely PoPs remain for awhile most zones).

Expect diminishing PoPs to 20-40% most areas from late morning
through early-mid aftn, then as the upper level trough
continues to push into the area, will eventually see some
redevelopment of showers/tstms with likely PoPs most areas
again after about 18-19Z. SPC continues to highlight a marginal
risk for most of the CWA (except over the far NE). The current
showers are likely to have a negative effect on the severe
threat later today, due to only a small window of opportunity
for the atmosphere to recover after this morning pcpn exits.
Thinking best chance for any strong storms will be from about
19Z through 01Z over the far southeast portions of VA/and
northeast NC where the atmosphere may not be as worked over as
other areas. Shear is also expected to be greatest in this
region (effective shear to 30-35 KT), while areas farther NW
generally have <30 KT of effective shear since they will be more
displaced from the track of shortwave aloft. It will remain
mild today despite plenty of clouds. Highs in the low to mid
70s, except cooler 60s at the ern shore beaches.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Will limit chance PoPs to areas along/east of I-95 by late this
evening as the Piedmont dries out, then drying out all the way
to the coast after midnight with lows mainly 50-55 F (except upr
40s ern shore). Becoming partly/mostly sunny Wed after some
early clouds (especially south) as drier air moves in from the
N. Somewhat cooler but still a little above avg with highs
60-65F near the coast and in the upper 60s to lower 70s well
inland. Upper ridge axis quickly moves back into the region by
Thu, allowing return of mid/high clouds during the day. With
fairly low mixing and overrunning clouds, expect a cooler day
with highs mainly ranging from the mid 50s to around 60. Kept it
dry through the day despite the increase in clouds ahead of the
next system.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A complex low pressure system approaches from the west late Thu
night and early Fri before slowly crossing the region
Friday/Friday night. Guidance in good agreement with respect to
potential for widespread showers/tstms and potential for heavy
rain during Fri. Will limit pops to 20-30% along west of I-95
prior to 12z Fri before increasing to 60-80% all areas during
Fri (highest west). Will keep similar pops Fri night with a slow
exit of pcpn expected. Dry wx and high pressure returns for Sat
aftn thru Sun night. Yet another system may approach fm the
west late Mon.

Highs in the upper 50s to upper 60s Fri, in the 60s to near 70
Sat, in the mid 60s to lower 70s Sun, and in the 60s to near 70
Mon. Lows in the 40s Thu night, in the upper 40s to mid 50s Fri
night, in the 40s Sat night, and in the mid 40s to near 50 Sun
night.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
This morning began with widely scattered showers with isolated
thunder, and showers are still occurring east of Interstate 95
as of 28/1800Z this afternoon. Clearing can be seen in satellite
imagery over central and western VA, and additional upper level
support from a decent shortwave (and subsequent cold pool aloft)
will aid in the redevelopment of showers and thunderstorms the
rest of this afternoon into this evening. The presence of a dry
slot in water vapor imagery (currently over far SE VA/NE NC)
indicates that these areas will need to be closely monitored as
convection moves closer to the coast. Isolated strong wind gusts
will be the primary threat with thunderstorms today, however
hail could pose a lesser threat. Cigs/VIS expected to briefly
drop to MVFR flight conditions under stronger storm cores. Kept
VCTS in forecast at all TAF sites through this afternoon/evening
until more definitive storms develop. Predominantly southwest
winds 10-15kt rest of today gusting up to around 20kt; stronger
and more erratic in vicinity of thunderstorms.

Once the surface cold front clears the coast after midnight,
winds shift to the north with speeds averaging 5-10kt. Low
stratus is expected to develop late tonight as the atmosphere
saturates from the recent rainfall. Cigs should average
500-1500ft AGL. Fog not anticipated to be an issue with the
winds above 5kt. Skies will scatter out and lift from north to
south on Wednesday as high pressure slowly builds into the
region from the north. Dry with VFR conditions through Thursday.
However, clouds should increase in coverage on Thursday in a
light onshore/northeast wind regime with shortwave energy/moisture
dropping through the region from the northwest. Clouds then
thicken and lower Thursday night as the next low pressure system
approaches the area. This system should bring widespread showers
and thunderstorms to the area Friday/Friday night as it crosses
the Mid Atlantic States.

&&

.MARINE...
Latest obs reflect SSW flow across the waters. Surface high
pressure continues to linger along and just offshore of the Mid
Atlantic and Southeast coast this morning, as a cold front
approaches from the Ohio and Tennessee River Valleys. Pressure
gradient will gradually tighten today, allowing gradual increase
in winds this afternoon and tonight...before the front crosses
the waters late this evening and overnight. SSW winds become NNW
post frontal late tonight and continue through Wed, as high
pressure starts to build in fm the N. While experimental wind
probs are indicating a small chance for a few gusts to low end
SCA in the Ches Bay Wednesday morning through midday, still do
not expect predominate SCA conditions to be met thru Wed.
However, winds will be marginal for much of the morning and
early afternoon in the lower Chesapeake Bay and Currituck Sound,
and will need to watch marginal SCA gusts during that time. Will
also need to watch encroaching SSE swell on Wednesday, owing to
developing system crossing south of Bermuda this morning. NWPS
and WaveWatch in general agreement in depiction 5 ft seas mainly
south of hatteras and offshore of the Mid- Atlantic waters, and
thinking at this time is much of this energy stays well
offshore. Thus, will hold Significant wave heights at 3 to 4 ft,
just below SCA thresholds. Waves 1-2 ft today...building to
2-3 ft on Wed.

Otherwise, cool high pressure will continue to build in from the
north Wed night into Thu morning, before it slides out to sea Thu
aftn and night. NNE winds 10-15 kt Wed night and early Thursday,
become NE 5 to 10 kt by Thu aftn. E-NE winds 5 to 10 kt Thu night
become SE 10-15 kt by Friday morning, and southerly by afternoon
as a warm front lifts across the waters. Seas subside during
this period of diminishing winds Wed-Thu, but increase again
Friday afternoon and evening ahead of next cold front, which
crosses the waters Saturday morning. Seas build back to 4-5 ft,
highest toward outer waters in pre-frontal south flow. A brief
period of SCA headlines is possible over the coastal zones,
mainly for seas. Seas subside back into the 2-4ft range over the
weekend in NNW flow aob 15kt as surface high pressure rebuilds
over the waters.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...JDM
NEAR TERM...JDM/LKB
SHORT TERM...JDM/LKB
LONG TERM...TMG
AVIATION...BMD
MARINE...MAM
Hazardous weather outlook, Mar 28, 11:43 AM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service WAKEFIELD VA
1143 AM EDT Tue Mar 28 2017

NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-093-
095>100-509>525-291545-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1143 AM EDT Tue Mar 28 2017

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

A few strong thunderstorms will be possible this afternoon and
evening, primarily between 3 pm and 9 pm. The main threat will be
from strong gusty winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A potent storm system is expected to produce widespread showers and
thunderstorms on Friday with the threat of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-291545-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
1143 AM EDT Tue Mar 28 2017

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will be capable of producing locally heavy
rainfall this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A potent storm system is expected to produce widespread showers and
thunderstorms on Friday with the threat of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LKB

In the hours before

Special weather statement, Mar 28, 2:49 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
249 PM EDT TUE MAR 28 2017

VAZ066-281930-
Lunenburg-
249 PM EDT TUE MAR 28 2017

...A STRONG THUNDERSTORM WILL AFFECT LUNENBURG COUNTY...

At 248 PM EDT, a strong thunderstorm was located over Keysville,
moving southeast at 30 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.

Locations impacted include...
Victoria, Kenbridge, Lunenburg, Rehoboth, Gary, Wilburn, Loves Mill,
Arvins Store, Nutbush, Scholfield, Lafoon Corner, Plantersville,
Blevins Corner, Pleasant Grove, Meherrin, Oral Oaks, Simplicity and
Rubermount.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

Frequent lightning is occurring with this storm. ightning can strike
more than 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.

LAT...LON 3708 7844 3709 7838 3711 7836 3710 7830
      3711 7825 3711 7823 3709 7822 3707 7819
      3708 7817 3706 7817 3705 7816 3701 7808
      3702 7801 3699 7800 3679 7812 3681 7824
      3693 7848
TIME...MOT...LOC 1848Z 294DEG 28KT 3706 7850

jfoster
Special weather statement, Mar 28, 2:57 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
257 PM EDT TUE MAR 28 2017

VAZ060-067-068-080-281945-
Nottoway-Dinwiddie-Amelia-Prince Edward-
257 PM EDT TUE MAR 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL PRINCE
EDWARD...NOTTOWAY...NORTHWESTERN DINWIDDIE AND SOUTHEASTERN AMELIA
COUNTIES...

At 255 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Sutherland to near
Spainville to near Nottoway to near Burkeville. Movement was east at
35 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
these storms.

Locations impacted include...
Blackstone, Crewe, Mannboro, Nottoway, Burkeville, Wilsons, Fort
Pickett, Spainville, North Wellville, Prince Edward Station, Earls,
Ammon, Twin Lakes State Park, Darvills, Church Road, Wellville,
Dominy Corner, Fergusonville, Hebron and Blackstone Airport.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

Frequent lightning is occurring with these storms. Lightning can
strike more than 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3723 7828 3724 7800 3727 7776 3727 7774
      3728 7774 3728 7771 3712 7760 3703 7765
      3701 7776 3706 7810 3717 7831
TIME...MOT...LOC 1855Z 276DEG 57KT 3721 7769 3718 7788 3716 7809 3718
7824

jfoster
Special weather statement, Mar 28, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
321 PM EDT TUE MAR 28 2017

VAZ080-081-514-282000-
Prince George-Dinwiddie-Eastern Chesterfield (Including Col.
Heights)-
321 PM EDT TUE MAR 28 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CHESTERFIELD...PRINCE GEORGE AND NORTHEASTERN DINWIDDIE COUNTIES...
THE CITY OF COLONIAL HEIGHTS...THE CITY OF HOPEWELL AND THE CITY OF
PETERSBURG...

At 319 PM EDT, strong thunderstorms were clustered over Matoaca, or
near Virginia State University, moving east at 30 mph.

Pea size hail is possible with these storms.

Locations impacted include...
Petersburg, Hopewell, Colonial Heights, Virginia State University,
Fort Lee, Chester, Prince George, Matoaca, Burrowsville, Garysville,
Sutherland, Ettrick, Jordans Point, Taylors Corner.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

Frequent lightning is occurring with these storms. Lightning can
strike more than 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3730 7759 3732 7757 3737 7731 3735 7727
      3737 7727 3738 7725 3734 7727 3732 7727
      3731 7725 3732 7723 3730 7714 3731 7709
      3727 7707 3730 7703 3720 7702 3719 7707
      3712 7715 3717 7759
TIME...MOT...LOC 1919Z 272DEG 24KT 3726 7750

jfoster

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:49 PM EDTSpecial Weather StatementAKQLunenburg41 min
Mar 28, 2:57 PM EDTSpecial Weather StatementAKQDinwiddie, Nottoway48 min
Mar 28, 3:50 PM EDTSpecial Weather StatementAKQSurry, City of Newport News40 min
Mar 28, 4:04 PM EDTSpecial Weather StatementAKQPrince George, City of Colonial Heights, City of Hopewell, City of Petersburg41 min
Mar 28, 4:22 PM EDTSpecial Weather StatementAKQIsle of Wight38 min
Mar 28, 4:34 PM EDTSpecial Weather StatementAKQKing and Queen41 min
Mar 28, 4:37 PM EDTSpecial Weather StatementAKQYork, City of Hampton, City of Newport News, City of Poquoson38 min
Mar 28, 4:41 PM EDTSpecial Weather StatementAKQSurry34 min
Mar 28, 4:42 PM EDTSpecial Weather StatementAKQLancaster, Northumberland48 min
Mar 28, 5:11 PM EDTSpecial Weather StatementAKQCharles City, Henrico, City of Hopewell49 min
Mar 28, 5:14 PM EDTSpecial Weather StatementAKQCity of Hampton, City of Poquoson46 min
Mar 28, 5:33 PM EDTSpecial Weather StatementAKQLancaster42 min
Mar 28, 5:41 PM EDTSpecial Weather StatementAKQCity of Franklin49 min
Mar 28, 6:09 PM EDTSpecial Weather StatementAKQKing William, New Kent51 min
Mar 28, 4:25 PM EDTSpecial Weather StatementAKQNorthampton50 min
Mar 28, 4:46 PM EDTSevere Thunderstorm WarningAKQBertie, Northampton44 min
Mar 28, 5:31 PM EDTSpecial Weather StatementAKQBertie59 min

Nearby

Special Weather Statements in Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.